Illinois, 2004

Hail and Damaging Winds in Illinois, July 16, 2004

July 16, 2004 · NWS DVN · 3 events in 3 counties and zones

Scattered thunderstorms developed ahead of an upper level disturbance in a semi-moist atmosphere. 50 inches occurred in a 15 to 30 minute time period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$11,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed ahead of an upper level disturbance in a semi-moist atmosphere. Due to the slow movement of the storms, rainfall amounts of 1.25 to 1.50 inches occurred in a 15 to 30 minute time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUL 16 2004

.SYNOPSIS...
WEAK SURFACE LOW WAS LOCATED OVER SW WI WITH COLD FRONT EXTENDING
SOUTHWEST THROUGH S CNTRL IA AT 18Z.   MOST EXTENSIVE CONVECTION
WAS NORTHEAST OF THE LOW/WRM FRNT OVER WI WITH SCTD TO ISOLD
STRONG TSRA ALONG/AHEAD OF THE CFNT IN IA. STORMS ALL MOVING TO THE
SE WITH DEEP NW FLOW OVER REGION.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
MODELS IN GOOD AGREEMENT DEVELOPING UNUSUALLY STRONG MID LEVEL TROF
OVER THE EASTERN U.S. DURING THE PERIOD AND MOVING A STRONG SURFACE
LOW UP THE EAST COAST OVER THE WEEKEND. FRONT OVER NWRN CWA THIS
AFTERNOON SHOULD BE E OF CWA BY MIDNIGHT.  WILL PROBABLY HAVE TO
HANG ON TO SOME POPS THROUGH EARLY EVENING. ONCE FRONT IS TO THE
EAST...EXPECT DRY WX THROUGH THE WEEKEND HAS HIGH PRESSURE PARKS
OVER CWA BY LATE SATURDAY INTO LATE SUNDAY.  TEMPS WILL BE ON THE
COOL SIDE FOR MID JULY SATURDAY AND SUNDAY.  H8 TEMPS WILL BE IN THE
+12C TO +14C RANGE THROUGH THE WEEKEND.  LATE MORNING/AFTERNOON
CU/SC WILL HELP LIMIT TEMP RISE ON SATURDAY WHILE LIGHT WINDS NEAR
THE RIDGE AXIS SHOULD LIMIT MIXING ON SUNDAY.  WILL GO WITH HIGHS
FROM THE MID 70 NE TO AROUND 80 SATURDAY WITH SUNDAY MINS IN THE
UPPER 50S TO LOW 60S.  MAX TEMPS WILL BE A FEW DEGREES WARMER SUNDAY.
MONDAY...WITH SURFACE RIDGE EAST OF AREA...RETURN FLOW SHOULD HELP
TEMPS WARM IN THE LOW 80S.

LONG TERM (TUE THROUGH FRI)...
MODELS CONTINUE TO SHOW AMPLIFIED PATTERN EARLY IN THE PERIOD WITH
RIDGE OVER THE PLAINS AND A DEEP TROF OVER THE APPALACHIANS.  WAVE
MOVING INTO BC TUE...KNOCKS PLAINS RIDGE DOWN BY MID WEEK
TEMPORARILY PUTTING MID MS VALLEY IN FAST ZONAL FLOW.  AMPLIFIED
PATTERN REESTABLISHES ITSELF BY THE END OF THE WEEK AS ANOTHER EAST
COAST TROF IS CARVED OUT.  MAIN THREAT OF PCPN WILL BE WED THROUGH
THU AS S/W ENERGY CROSSES NORTH CENTRAL U.S. PUSHING COLD FRONT
THROUGH CWA.  THE GFS/ECMWF ARE ALSO SUGGESTING A THREAT OF PCPN
MONDAY NIGHT/TUESDAY WITH SOME WEAK ENERGY AND ASSOCIATED SURFACE
TROF MOVING THROUGH THE NORTHWEST FLOW. FOR NOW WILL GO WITH LOW
CHANCE POPS TO COVER THIS SINCE THE FEATURE HAS BEEN CONSISTENT THE
LAST FEW RUNS.  TEMPS MID WEEK SHOULD BE JUST ABOVE NORMAL AHEAD OF
MAIN SYSTEM WHILE NORMAL TO BELOW TEMPS RETURNING BY THE END OF THE
WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, Jul 16, 4:00 AM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI JUL 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...
EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...
AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THIS
EVENING. A WEAK SURFACE FRONT WILL DROP SOUTHEAST TO LAY ACROSS THE
AREA TODAY...AS AN UPPER LEVEL WAVE MOVES ACROSS THE AREA AT THE SAME
TIME. THE ATMOSPHERE IS EXPECTED TO BE MODERATELY UNSTABLE...BUT
OTHER FEATURES ARE NOT QUITE AS FAVORABLE FOR STRONG THUNDERSTORMS.
SO...THERE IS A SLIGHT RISK OF SEVERE WEATHER. STORMS THAT BECOME
STRONG ENOUGH MAY PRODUCE DAMAGING WINDS...FREQUENT DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE STORM TRACK WILL SET UP ACROSS THE UPPER MIDWEST BY THE
MIDDLE PART OF NEXT WEEK. ALTHOUGH THE BEST CHANCE OF STRONG TO
SEVERE THUNDERSTORMS WILL OCCUR TO THE NORTH OF THE AREA IN MINNESOTA
AND WISCONSIN...THERE WILL STILL BE THE CHANCE OF SOME STRONG STORMS
IN THE LOCAL AREA FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LE/12

In the hours before

Local storm report, Jul 16, 12:43 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             3 W OXFORD JUNCTION     41.98N 91.01W
07/16/2004  0.75 INCH        JONES              IA   STORM CHASER

            HAIL UP TO THE SIZE OF PENNIES WITH 50 MPH WINDS.

&&

WDN
Local storm report, Jul 16, 12:49 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             3 W OXFORD JUNCTION     41.98N 91.01W
07/16/2004  0.75 INCH        JONES              IA   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF PENNIES WITH WINDS UP TO 50 MPH.

&&

WDN
Local storm report, Jul 16, 12:56 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             OXFORD MILLS            41.97N 90.97W
07/16/2004  0.75 INCH        JONES              IA   TRAINED SPOTTER

            PENNY HAIL WITH 50 TO 60 MPH WINDS.

&&

WDN
Local storm report, Jul 16, 1:09 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
209 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             LOWDEN                  41.86N 90.92W
07/16/2004  0.50 INCH        CEDAR              IA   TRAINED SPOTTER

            PEA TO MARBLE HAIL WITH 32 MPH WINDS.

&&

WDN
Local storm report, Jul 16, 1:19 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     OXFORD JUNCTION         41.98N 90.95W
07/16/2004                   JONES              IA   TRAINED SPOTTER

            12 INCH TREE LIMB DOWN IN TOWN. NUMEROUS 3 TO 4 INCH
            LIMBS DOWN WITH A HIGHWAY SIGN DOWN.

&&

WDN
Local storm report, Jul 16, 1:23 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0202 PM     DOWNBURST        OXFORD JUNCTION         41.98N 90.95W
07/16/2004                   JONES              IA   TRAINED SPOTTER

            LOTS OF PONDING OF WATER WITH WATER DEPTH UP TO 4 INCHES
            DEEP ON SIDES OF ROAD. OVER 1.25 INCHES OF RAIN IN LESS
            THAN 30 MINUTES.

&&

WDN

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 16, 3:28 PM CST to 3:33 PM CST
Where
Warren County, Cameron
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -90.517

4 foot diameter tree uprooted with power lines down.

Thunderstorm Wind, Jo Daviess

When
July 16, 5:35 PM CST
Where
Jo Daviess County, Stockton
Measured
52 kt (60 mph) measured gust
Crop damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.350, -90.000

From co-op observer.

Hail, Carroll

When
July 16, 6:48 PM CST
Where
Carroll County, Shannon
Measured
0.88 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.150, -89.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424371, 5424372, 5424373.